Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 64, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2000, 4:53 PM EDT for Ionia County, Montcalm County, Michigan. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2000, 4:53 PM EDT (20:53 UTC)
- Expired
- Jun 14, 2000, 5:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Ionia County, MI, Montcalm County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:20 PM EDT | Thunderstorm Wind 53 E | Stanton, MI | |
| Jun 14, 5:25 PM EDT | Thunderstorm Wind 53 E | Portland, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975 WUUS53 KGRR 142053 SVRGRR MIC067-117-142145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 453 PM EDT WED JUN 14 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IONIA COUNTY IN SOUTH CENTRAL MICHIGAN MONTCALM COUNTY IN CENTRAL MICHIGAN * UNTIL 545 PM EDT * AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SMYRNA...OR ABOUT 4 MILES NORTH OF LOWELL...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SMYRNA AROUND 500 PM EDT BELDING AROUND 505 PM EDT ORLEANS AROUND 510 PM EDT PALO AROUND 520 PM EDT KINGS CORNER AROUND 525 PM EDT BUTTERNUT AROUND 530 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:55 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 14, 2:55 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 255 PM EDT WED JUN 14 2000 ...THUNDERSTORMS EARLY TONIGHT THEN MORE SHOWERS/THUNDERSTORMS FRIDAY... UNSEASONABLY STRONG STORM SYSTEM FOR MID JUNE WILL BRING THE ENTRANCE REGION OF THE POLAR JET IN PHASE WITH NOSE OF THE 850 JET BY 00Z OVER NW LOWER MI. BEST SFC INSTABILITY AT 18Z WAS OVER THE SOUTHEAST AND SOUTH CENTRAL LOWER MI... CAPES IN THE 3500 TO 4500 J/KG RANGE. THERE IS AN AREA OF SCT STRONG THUNDERSTORMS OVER NRN IN AND OHIO MOVING NNE AROUND 35 KNOTS. THIS AREA WILL MOVE INTO SOUTHWEST MICHIGAN BY 300 PM AND SINCE THAT AREA HAS HAD THE GREATEST AMOUNT OF SUNSHINE... IS LIKELY TO SEE THE STRONGEST THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING. ON THE OTHER HAND... THE BEST DYNAMICS ( ASSOCIATE WITH ENTRANCE REGION OF THE POLAR JET AND THE 850 INFLOW AND BEST 700 TO 300 MB QVECT CONVERGENCE )... RELATED DPVA... 700 MB VERTICAL VELOCITIES AND DEEPEST MOISTURE IS OVER THE NW PART OF OUR CWA THIS EVENING. THIS AREA WILL BE EFFECTED BY THE DEVELOPING CONVECTION FROM MO TO NEAR CHI. THIS AREA HAS HAD CONSIDERABLE CLOUDINESS AND WITH THE SW SFC WINDS AIR TEMPS MOSTLY NEAR 80 OVER WRN LWR MI. SO BEST DYNAMICS NOT OVER AREA WITH THE BEST INSTABILITY. IN ANY EVENT... ENOUGH DYNAMICS TO OVERCOME SOME OF THIS. SO I EXPECT THE AREA OF CONVECTION NEAR CHI TO BECOME THE NEARLY SOLID WITH A LARGE RAIN AREA BEHIND IT (LAST 2 TO 3 HOURS). ALL OF THIS WILL CLEAR THE CWA BY 06Z AS 700 MB DRY PUNCH MOVES THROUGH CWA. ON THURSDAY... COLD THOUGH MOVES THROUGH CWA BUT WITH 135 KNOT SPEED MAX COMING INTO SRN BC THIS EVENING... YET ANOTHER DEEP TROF WILL DEVELOP OVER THE CENTRAL U. S. BY FRIDAY. THIS RESULTS IN WARM AIR ADVECTION MOVING INTO CWA BY THURSDAY EVENING. 700 THOUGH WITH CURRENT SYSTEM MOVES EAST OF CWA BY 18Z THURSDAY. WITH 700 TO 500 LAPSE RATE AROUND 5.5 C/KM .... SFC DIVERGENCE AND 300 MB CONVERGENCE STILL CAN NOT SEE MUCH CHC OF SHOWERS THURSDAY. EVEN SO...THERE IS NOT MUCH OF A SUBSIDENCE INVERSION ON THE SOUNDING THURSDAY AFTERNOON... THTE DOES DECREASE WITH HEIGHT TO NEAR 7000 FT AND EQ LVL IS NEAR 25000 FT. SO WILL HAVE 30 PCT CHC OF SHWR... BUT REALLY DOUBT IT WILL HAPPEN. MOSTLY PUTTING IT IN SINCE IT WAS IN EARLY MORNING ZONES... IT IS POSSIBLE AND THIS WAY BETTER CONTINUITY BETWEEN ZONE SETS. THURSDAY NIGHT WARM ADVECTION FROM NEXT SYSTEM UNDERWAY AND ISENTROPIC LIFT BEGINNING. CONDENSATION PRESSURE DEF IN THE 30 TO 50 MB RANGE... SO WILL FCST CONSIDERABLE CLOUDINESS. FRIDAY JET CORE WILL BE NORTH OF LWR MI SO GRR CWA IN WARM SECTOR. ENOUGH (MARGINAL) MOISTURE AND SHORTWAVES MOVING THROUGH TROUGH TO PUT CHC OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. ALSO... THTE DECREASES WITH HEIGHT TO NEAR 10000 FT AND CAPES RISE TO NEAR 1500 J/KG ON BUFKIT BY 18Z ON FRIDAY. BEING IN THE WARM SECTOR COMBINED WITH ALL OF THAT LEADS TO AT LEAST A CHANCE OF SHWRS AND THUNDERSTORMS. WILL FCST WARM THAN MOS DUE TO BEING IN WARM SECTOR AND BEST MOISTURE STILL WEST OF LWR MI SO THERE WILL BE SOME SUNSHINE. ZONES BY 330 PM. EXTENDED FORECAST DISCUSSION... MRF CONTINUES TO INDICATE A SYSTEM MOVING THROUGH THE REGION ON FRIDAY NIGHT AND SATURDAY...SO WILL KEEP THE SHOWER AND THUNDERSTORM WORDING IN. HIGH PRESSURE BUILDS IN FOR THE REST OF THE EXTENDED. SHORT DISCUSSION THIS GO AROUND WITH THE IMPENDING WEATHER TO THE SOUTH. .GRR...NONE. WDM
In the hours before
Special weather statement, Jun 14, 11:57 AM EDT, 4 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151100- SPECIAL WEATHER STATEMENT...UPDATED... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1200 NOON EDT WED JUN 14 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...THUNDERSTORMS WILL AFFECT THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS BETWEEN 3 PM AND 11 PM OVER ALL OF SOUTHWEST MICHIGAN. THE GREATEST THREAT FROM THESE SEVERE THUNDERSTORMS WOULD BE STRAIGHT LINE WINDS TO 60 MPH. THERE IS AN OUTSIDE CHANCE OF LARGE HAIL... BUT WITH FREEZING LEVELS NEAR 14000 FT... THE STRONG WINDS WOULD BE THE GREATER THREAT. LOCALLY HEAVY RAIN IS ALSO A POSSIBILITY... AND COULD CAUSE SUDDEN RAPID RISES IN RIVERS... CREEKS AND STREAMS... AS WELL AS SOME ROAD AND BASEMENT FLOODING. DISCUSSION...AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL INTERACT WITH A VERY MOIST AND UNSTABLE AIR MASS OVER THE GREAT LAKES REGION THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE MOST NUMEROUS FROM MID AFTERNOON INTO THE EVENING HOURS...AND INDIVIDUAL STORM CELL MOVEMENT WILL BE NORTHEAST AT 40 TO 50 MPH. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY... THE NEXT THUNDERSTORM THREAT WILL BE LATE FRIDAY INTO EARLY SATURDAY AS ANOTHER COLD FRONT MOVES THROUGH. LATER STATEMENTS WILL BETTER DEFINE ANY SEVERE WEATHER THREATS WITH THIS NEXT SYSTEM. WDM
Special weather statement, Jun 14, 2:22 PM EDT, 2 hours 31 minutes before
MIZ043>046-050>052-056>059-064>067-071>074-150000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
222 PM EDT WED JUN 14 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
GRATIOT...MONTCALM...MECOSTA AND ISABELLA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE/
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNLocal storm report, Jun 14, 4:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
432 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
336 PM BANGOR MI WIND DAMAGE
06/14/00 VAN BUREN TREE DOWN
REPORTED BY PUBLICThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:08 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 52 min |
| Jun 14, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 34 min |
| Jun 14, 4:19 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 41 min |
| Jun 14, 4:29 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 46 min |
| Jun 14, 5:46 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 44 min |
| Jun 14, 5:58 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.